Kansas, 2023Damaging Winds in Kansas, July 14, 2023
July 14, 2023 · NWS SGF · 6 events in 3 counties and zones
Storms developed over southeast Kansas during the evening of the 13th into the morning of the 14th before moving into southwestern Missouri. These storms produced a swath of wind gusts over 60 mph from Fort Scott, Kansas to the Missouri state line and led to widespread tree and powerline damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed over southeast Kansas during the evening of the 13th into the morning of the 14th before moving into southwestern Missouri. These storms produced a swath of wind gusts over 60 mph from Fort Scott, Kansas to the Missouri state line and led to widespread tree and powerline damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 14, 1:52 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 14, 1:52 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
252 PM CDT Fri Jul 14 2023
Key Messages:
1. Severe thunderstorms will move across the area from late this
evening through this evening. Damaging wind gusts up to 80 mph and
flash flooding are the primary hazards. Hail up to the size of
quarters possible with the strongest storms.
2. Slightly cooler temperatures today into early next week with
hot conditions returning by the middle of next week.
.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CDT Fri Jul 14 2023
Thunderstorms are currently located from northeastern Kansas into
central Kansas this afternoon. This activity will continue to move
southeast this afternoon into this evening. Instability is
recovering across the area after showers and storms moved across
southern Missouri this morning. An instability gradient is
setting up across the area and the line segments across Kansas
should following the gradient and move across the area this
evening. Some of the latest CAMS are diving the southern line
segment move to the south, looking at where the instability
gradient is setting up think the southern line segment should move
more southeast into and across portions of the area.
Damaging wind gusts will be the main risk with the storms, and
could see gusts up to 80 mph with the bowing portions of the
line segments this evening. Some hail up to the size of quarters
will also be possible. Locally heavy rainfall for 2 to 3" will be
possible this evening but the line segments will be moving at a
decent clip so the heaviest rain should not remain over the same
locations for too lone so this will be very localized in nature.
There is a very low risk for a tornado along the leading edge of
bowing segments across extreme southeastern Kansas and
southwestern Missouri this evening as low level shear is on the
weaker side.
The line segments will start to push into the western portions of
the area late this afternoon/early this evening and will mainly
move across the area this evening. A Severe Thunderstorm Watch is
currently in effect for portions of our western portions of the forecast
area until 7 PM for the storms currently across northeastern
Kansas. Expectation are for the storms across central Kansas to
also move across the area this evening. If this occurs an
additional watch may be needed for portions of the area later
into the evening hours and outside the current watch area. The
severe storm risk should move out of the area by late this
evening. Some linger showers and a few rumbles of thunder may
occur into the overnight hours especially across southern
Missouri.
Dry and slightly cooler conditions will occur on Saturday as highs
warm into the upper 80s to near 90.
.LONG TERM...(Saturday Night through Friday)
Issued at 250 PM CDT Fri Jul 14 2023
The upper level ridge will remain to the west of the area this
weekend into early next week. The ridge will then build east
during the middle of next week. The area will be in an upper level
northwest flow pattern Sunday into Monday. Some showers and storms
will likely move southeast through the northwest flow into
northern Missouri. This activity could get into central Missouri
but there are questions on just how far south this activity can
make it.
As the upper level ridge builds east the upper level flow will
become more zonal across the area and the rain chances overall
look to remain on the lower side next week. Temperatures will warm
during the middle of next week as hot and humid conditions will
be possible. The area may then return to an upper level northwest
flow pattern later next week into the weekend and could bring
additional rain chances to the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1216 PM CDT Fri Jul 14 2023
The morning convection has dissipated and moves out of the area
with the clouds clearing from west to east this afternoon.
Instability will increase across the area this afternoon into this
evening. A few isolated storm will be possible this afternoon but
this activity will not be widespread this afternoon so confidence
is low the TAF sites will be affected.
Storms have also developed across central Nebraska into central Kansas
this morning. A line or few line segments will continue to move
southeast across Kansas this afternoon and will move across the
area this evening. Gusty winds and brief locally heavy rainfall
will occur with the storms, with lower visibilities occurring with
the storms. There will be the potential for these storms to be
severe with damaging wind gusts the main risk.
These storms will quickly move across the area, but some showers
and perhaps a few rumbles of thunder will occur behind the storms
for a few hours. Winds will become more west to northwesterly
behind the storms and some MVFR ceilings will be possible.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 14, 1:23 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
223 PM CDT Fri Jul 14 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
223 PM CDT Fri Jul 14 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Significant lightning risk.Elevated excessive rainfall risk
DISCUSSION...
Storms have developed across northeastern Kansas into central
Kansas this afternoon. These storms will continue to move
southeast and will move across the region from late this afternoon
through this evening.
Damaging straight line winds will be the main risk with
wind gusts up to 80 mph possible with the strongest storms. Hail
up to the size of quarters and localized flash flooding are also
risks with these storms. There is a very low risk for a tornado
along the leading edge of bowing segments across extreme
southeastern Kansas and southwestern Missouri this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Excessive heat may be possible for the middle of next week.
A few thunderstorms will be possible Sunday night into Monday
across portions of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon into this
evening for southeastern Kansas and the Missouri Ozarks.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Thunderstorm Wind, Bourbon
- When
- July 14, 5:10 PM CST
- Where
- Bourbon County, Uniontown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.850, -94.980
High winds were strong enough to roll round bales of hay and down several power lines.
Thunderstorm Wind, Crawford
- When
- July 14, 5:20 PM CST
- Where
- Crawford County, 0.88 mi NE of Girard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.510, -94.840
Several large tree limbs were downed. Multiple transformers blew as a result of winds and tree limbs.
Thunderstorm Wind, Cherokee
- When
- July 14, 5:21 PM CST
- Where
- Cherokee County, 0.55 mi W of Roseland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.280, -94.860
Multiple large limbs were reported down and shingles were blown off at least one home.
Thunderstorm Wind, Bourbon
- When
- July 14, 5:32 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.840, -94.710
Tree and power lines were down blocking several roads.
Thunderstorm Wind, Crawford
- When
- July 14, 5:32 PM CST
- Where
- Crawford County, 0.88 mi SE of Arcadia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.640, -94.620
High winds downed power lines and poles and caused minor shingle and roof damage to a few homes. Winds were estimated at 70 mph.
Thunderstorm Wind, Cherokee
- When
- July 14, 5:39 PM CST
- Where
- Cherokee County, 3.5 mi N of Crestline
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.220, -94.710
Winds were reported at 60 mph at a local radio station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 30, 202366 deaths · 10 events
- Excessive Heat in Nevada, July 14 to 18, 20236 deaths · 7 events
- Heat in Texas, July 14, 20232 deaths · 2 events
- Excessive Heat in California, July 14 to 18, 20231 death · 7 events
- Tornado and Flash Flood in Arkansas, July 14, 2023$267,000 · EF1 · 20 events
- Hail and Damaging Winds in Kansas, July 14, 2023$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Vermont, July 14 to 18, 2023$750,000 · 4 events
- Flash Flooding and Damaging Winds in Florida, July 14 to 17, 2023$258,000 · 50 kt wind · 25 events
- Lightning Strike in North Carolina, July 14, 2023$400,000 · 1 event
- Damaging Winds in District of Columbia, July 14, 2023$310,000 · 61 kt wind · 4 events
- Flash Flooding and Debris Flow in Virginia, July 14 to 16, 2023$125,000 · 18 events
- Hail and Damaging Winds in Pennsylvania, July 14, 20231 injured · $73,000 · 52 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121459, 1121460, 1121461, 1121462, 1121464, 1121463.